Kansas, 2010

Hail and Damaging Wind in Kansas, May 6, 2010

May 6, 2010 · NWS GLD · 15 events in 6 counties and zones

Scattered thunderstorms developed over extreme northwest Kansas and southwest Nebraska during the late afternoon hours. Stronger storms produced quarter to golf ball sized hail through the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered thunderstorms developed over extreme northwest Kansas and southwest Nebraska during the late afternoon hours. Stronger storms produced quarter to golf ball sized hail through the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 6, 3:11 PM CST, 3 hours 12 minutes earlier.

Area forecast discussion, May 6, 3:11 PM CST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
311 PM MDT THU MAY 6 2010

.DISCUSSION...
300 PM MDT THU MAY 6 2010

HAVE ISSUED A FROST ADVISORY FOR THE COLORADO COUNTIES OVERNIGHT
TONIGHT AND A FREEZE WATCH FOR OVERNIGHT FRIDAY NIGHT.

THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT AS A WARM
FRONT MOVES NORTH ACROSS THE FORECAST AREA WITH A DRYLINE
INTERSECTING IT AND EXTENDING INTO THE TEXAS PANHANDLE. THESE FEATURES
MAY PROVIDE THE FOCUS FOR THUNDERSTORM DEVELOPMENT IF A WEAK
LIFTING ACROSS THE CENTRAL HIGH PLAINS THIS AFTERNOON PROVIDES
ENOUGH MED-LEVEL DESTABILIZATION TO THE WELL CAPPED ATMOSPHERE.

ONCE THE COLD FRONT MOVES THROUGH THIS EVENING...OVERNIGHT LOWS
ARE EXPECTED TO DIP DOWN TO NEAR OR JUST BELOW FREEZING BRIEFLY
ACROSS NORTHEAST COLORADO AS AN AREA OF SURFACE HIGH PRESSURE
MOVES INTO THE REGION. COOLER TEMPERATURES WILL REMAIN IN PLACE ACROSS
THE FORECAST AREA FOR A COUPLE OF DAYS WITH DAYTIME HIGHS IN THE
UPPER 50S AND LOWER 60S FRIDAY AND SATURDAY. OVERNIGHT LOWS FRIDAY
NIGHT AND EARLY SATURDAY MORNING WILL BE THE COOLEST OF THE
FORECAST PERIOD. OVERNIGHT LOWS FRIDAY NIGHT/EARLY SATURDAY
MORNING ARE EXPECTED TO DROP TO BELOW FREEZING AND WILL REMAIN
THERE FOR SEVERAL HOURS ACROSS MUCH OF THE FORECAST AREA. THE AREA
OF EXPECTED FREEZE MAY NEED TO BE FINE TUNED...BUT SENSITIVE
VEGETATION THAT HAS ALREADY EMERGED MAY BE AFFECTED...ESPECIALLY
EARLY SATURDAY MORNING.

SUNDAY AND MONDAY WILL BE WARMER AS AN UPPER SHORT WAVE RIDGE
MOVES OVER THE HIGH PLAINS REGION AHEAD OF THE NEXT TROUGH
APPROACHING OVER THE WESTERN UNITED STATES. THE UPPER LOW LIFTS
EAST OF THE CENTRAL ROCKIES MONDAY EVENING WITH THE ASSOCIATED
SURFACE LOW LIFTING FROM THE PANHANDLE REGION INTO SOUTHERN IOWA
OVERNIGHT MONDAY NIGHT. WITH A GOOD MOISTURE FEED INTO THE FORECAST
AREA AHEAD OF THE SYSTEM AND WRAPAROUND FLOW TO FOLLOW...EXPECTED
A PERIOD OF SCATTERED THUNDERSTORMS EACH DAY FROM SUNDAY NIGHT
THROUGH MONDAY NIGHT. THE LATTER PART OF THE WEEK WILL HAVE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY AS ADDITIONAL
SHORT WAVE TROUGHS MOVE ACROSS THE REGION AHEAD OF THE NEXT UPPER
TROUGH APPROACHING SLOWLY OVER THE WESTERN UNITED STATES.

LOCKHART
&&

.AVIATION...
1150 AM MDT THU MAY 6 2010

FOR THE 18Z TAFS...VERY UNCERTAIN TAF FORECAST. WIND FIELD...ESPECIALLY
NEAR KGLD...IS HIGHLY VARIABLE IN DIRECTION AND SPEED. RUC LOOKS
TO HAVE A GOOD HANDLE ON THIS AND USED FOR THE BEGINNING OF THE
TAFS. DO NOT EXPECT THE VERY STRONG WINDS/COLD FRONT ARRIVAL UNTIL
EARLY IN THE EVENING. WINDS LOOK TO STAY UP ALL NIGHT EVEN THOUGH
NO GUSTS ARE EXPECTED. ONCE THE SUN COMES UP...THE GUSTINESS WILL
BEGIN AGAIN.

DUE TO LACK OF LIFT AND CAPPED LOWER LEVELS...DO NOT EXPECT
THUNDERSTORMS TO DEVELOP UNTIL EARLY THIS EVENING NEAR BOTH TAF
SITES. AND EVEN THEN NOT SURE HOW MUCH THE COVERAGE WILL. SO CHOSE
HANDLE WITH VCTS AT THIS TIME WITH THE THUNDERSTORM THREAT ENDED
BY 06Z. CLOUD DECK AT KMCK LOOKS TO STAY JUST ABOVE MVFR AT THIS
TIME.

BULLER
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
     KSZ001>004-013>016-027>029-041-042.

NE...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
     NEZ079>081.

CO...FREEZE WATCH FROM LATE FRIDAY NIGHT THROUGH SATURDAY MORNING FOR
     COZ090>092.

     FROST ADVISORY FROM 1 AM TO 8 AM MDT FRIDAY FOR COZ090>092.

&&
Hazardous weather outlook, May 6, 10:45 AM CST, 7 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1045 AM MDT THU MAY 6 2010

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1045 AM MDT THU MAY 6 2010 /1145 AM CDT THU MAY 6 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR EASTWARD MOVING SEVERE THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING CAPABLE OF PRODUCING HAIL AND
GUSTY WINDS EAST OF A LINE FROM STRATTON NEBRASKA TO GOVE KANSAS.
NON-SEVERE THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG A
COLD FRONT THAT WILL MOVE THROUGH THE REGION EARLY THIS EVENING
AND TONIGHT.

ADDITIONALLY...BEHIND THE COLD FRONT NORTHERLY WINDS OF 25 TO 35
MPH WITH BRIEF GUSTS TO 45 MPH ARE EXPECTED. THE WINDS SHOULD
RELAX AFTER MIDNIGHT TONIGHT TO 15 TO 25 MPH BY DAWN FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

BELOW NORMAL TEMPERATURES ARE EXPECTED OVER THE WEEKEND. ON SATURDAY
MORNING THERE IS THE POSSIBILITY FOR AREAS OF FROST AND FREEZING
TEMPERATURES WEST OF A MCCOOK NEBRASKA TO RUSSELL SPRINGS LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON.

AEP/BULLER

The radar

The Goodland radar (KGLD), 99 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Rawlins

When
May 6, 6:23 PM CST
Where
Rawlins County, 0.87 mi NW of Herndon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.910, -100.790

Two reports of quarter sized hail were received from Herndon.

Hail, Decatur

When
May 6, 6:40 PM CST
Where
Decatur County, 2.33 mi NNW of Traer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.960, -100.670

Hail, Rawlins

When
May 6, 7:08 PM CST
Where
Rawlins County, 10.78 mi NNW of Ludell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.990, -101.060

Mostly one half to three quarter inch diameter hail reported, but a few stones were as large as one inch in diameter.

Hail, Rawlins

When
May 6, 7:38 PM CST
Where
Rawlins County, 10.78 mi NNW of Ludell
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.990, -101.060

Hail, Norton

When
May 6, 8:24 PM CST
Where
Norton County, 10.38 mi N of Norton Muni Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.000, -99.890

Hail, Decatur

When
May 6, 8:55 PM CST
Where
Decatur County, 2.07 mi N of Dresden
Measured
1 in hail
Reported by
Public
Coordinates
39.650, -100.420

Hail, Logan

When
May 6, 9:15 PM CST
Where
Logan County, Oakley
Measured
1.5 in hail
Property damage
$1,000
Reported by
COOP Observer
Coordinates
39.130, -100.850

Car windows were reported broken.

Hail, Logan

When
May 6, 9:25 PM CST
Where
Logan County, Oakley
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
39.130, -100.850

Hail, Norton

When
May 6, 9:27 PM CST
Where
Norton County, 0.87 mi NW of Oronoque
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
39.790, -100.040

Hail, Norton

When
May 6, 9:38 PM CST
Where
Norton County, 1.48 mi SSW of Norton Muni Arpt
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.830, -99.910

Hail, Sheridan

When
May 6, 9:45 PM CST
Where
Sheridan County, 1.38 mi N of Hoxie
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.370, -100.430

Hail, Sheridan

When
May 6, 9:56 PM CST
Where
Sheridan County, 1.6 mi W of Studley
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
39.350, -100.200

This report was relayed via The Spotter Network.

Thunderstorm Wind, Graham

When
May 6, 10:25 PM CST
Where
Graham County, 6.11 mi SW of Bogue
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.300, -99.770

The public estimated peak winds to be near 60 mph.

Hail, Graham

When
May 6, 10:25 PM CST
Where
Graham County, 6 mi SE of Hill City
Measured
0.75 in hail
Reported by
Public
Coordinates
39.309, -99.771

Hail, Graham

When
May 6, 10:30 PM CST
Where
Graham County, 0.87 mi SE of Bogue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.360, -99.690

The hail shredded leaves and removed some bark off trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220264, 220265, 220266, 220267, 220268, 220269, 220271, 220272, 220273, 220274, 220275, 220276, 220278, 220283, 220280.